VOL: 96, ISSUE: 36, PAGE NO: 43
Jill Peters, BSc, RGN, is a dermatology nurse practitioner and community liaison sister, Chelsea and Westminster Hospital, London
Mary Weeks, a 23-year-old student, presented at A&E with a widespread hyperpigmented, macular and papular rash, lethargy, oral thrush, pyrexia and ankle and periorbital oedema.Six weeks previously, Ms Weeks had undergone surgery for the removal of a right-sided cerebral tumour and, on her discharge, from hospital she was prescribed phenytoin prophylactically to prevent further fits.
The medical team diagnosed Ms Weeks’ rash as drug sensitivity to phenytoin and changed her medication to carbamazepine. Following a dermatology referral 24 hours later, there was agreement with the original diagnosis but carbamazepine was discontinued as both drugs have a common metabolite which causes the same reaction in a patient sensitive to the drugs.Medication was changed to the anti-epileptic drug sodium valproate. Topical steroids were prescribed to suppress the inflammation and potential progression.Ms Weeks was admitted to a medical ward and attended the dermatology day care centre in the hospital for her topical therapies twice a day. Over the next five days she appeared to weaken, had persistent pyrexia with rigors, was tachycardiac and dehydrated and her skin started shedding and secondary infection became a real concern.
Critical care management
The multidisciplinary team from the intensive care unit was asked to assess Ms Weeks, as it was becoming increasingly difficult to meet all her needs on a medical ward.She was transferred on to the ICU on day six. She was nursed on a low airloss bed and all anti-epileptic drugs were discontinued. A central line was inserted to restore her fluid balance and intravenous antibiotics and steroids were started.It was at this stage that I became involved in the care of Ms Weeks in my role as the primary dermatology nurse. Following an assessment with the primary nurse, recommendations were made concerning the following:- Air-fluidised bed. Initially Ms Weeks was nursed on a low air-loss bed in ICU, but she had developed superficial erosion on her sacral area (Stirling grade 2) and on day nine an air-fluidised bed was selected.The advantages of the fluidised bed are that it provides pressure relief for the immobile patient and reduces shearing forces when handling the patient, therefore providing greater comfort.The bed also filters excess fluid through the filter sheet and into a collection tray at the bottom of the unit. It is important to use water-based topical therapies, otherwise oil will clog the glass beads together, which can cause damage to the skin surface as they circulate.The unit is heated and the patient can lose up to 500ml of fluid daily due to sweating, which causes dehydration. This must be taken into account when assessing the patient’s fluid requirements.- Polyurethane foam dressing (Lyosheet). This absorbent and a non-adherent dressing is very comfortable against the skin. As Ms Weeks’ skin condition was extensive, is was easier to nurse her between two sheets of the foam dressing (180cm x 60cm);- Pain relief. Before attempting any skin care it was essential to make Ms Weeks comfortable and reduce any pain she might experience while she was handled.Her discomfort was controlled by 60mg of codeine at four hourly periods, which was taken orally. Before her dressing, intravenous morphine was administered.As her condition deteriorated, her pain increased and the morphine was increased. Nitrous oxide and oxygen (Entonox) gas was tried with little success. By the 12th day, Ms Weeks was on continuous morphine with a top-up before the dressing, which did little to ease her discomfort.The anaesthetist was consulted and a light anaesthetic (ketamine) was suggested. This was administered continuously throughout the procedure. This made a big difference and enabled us to carry out all her skin care and physiotherapy without causing distress.Morphine was used as the background analgesia. Ms Weeks started experiencing hallucinations but wanted to continue with this form of anaesthetic because it was so effective. Midazolam was added and the incidence of hallucinations decreased.
We decided it would be too strenuous for Ms Weeks to have skin care twice a day. We worked closely as a team and carried out much of her care while she was under the anaesthetic. This took three hours, three nurses, a physiotherapist (positioning), an anaesthetist and radiographer (who had to take a daily chest X-ray).We carried out Ms Weeks’ care by applying topical treatments to one side of her body at a time and then the hands, face, eyes, ears and mouth.The dead, loose skin created an ideal environment for bacterial growth, so the use of an antiseptic and drying agent was essential. Potassium permanganate-soaked gauze was placed on all the open raw areas and left in situ for 10 minutes. This dried up the surface exudate. In order to remove the dead skin it needed to be hydrated and pliable.Gauze covered with aqueous cream was used for washing. This enabled the skin to be gently removed. Clobetasol propionate (Dermovate) cream was then applied to all the new areas of skin trying to suppress the inflammatory process and prevent further loss of skin. This was gently patted on to the areas to reduce friction.The skin was infected with klebsiella and pseudomonas and was not responding to antibiotics. Silver sulphadiazine cream (Flamazine), commonly used in the management of burns, was suggested due to its effectiveness against pseudomonas.Flamazine was applied to all areas on the body until it had finally healed. This was gently applied in smooth downward strokes so as not to block or irritate the hair follicles.The lyofoam sheets were covered with a hydrophillic cream (Cetomacrogol) using a spatula and spreading it all over the sheet. This was to keep the skin soft and pliable, therefore preventing it from drying out and becoming tight and itchy, preventing trauma by scratching. The cream was warmed prior to use by placing it into foil bowls and then putting them in a large bowl of hot water.Ms Weeks’ hands were placed in bowls containing potassium permanganate and soaked for 10 minutes. They were gently washed with aqueous cream to remove debris. Dermovate was then applied to the hands and they were placed in plastic bags. These proved better than plastic gloves because it was less traumatic to put them on and it allowed freedom of movement.The eyes were protected with eyepads while potassium permanganate-soaked gauze was applied for 10 minutes on the face and neck. Because the face did not at any time come into contact with the bed we were able to use liquid paraffin and white soft paraffin 50/50 to the face every two hours to stop the skin drying out.Clobetasone butyrate (Trimovate), a moderately potent topical steroid cream, combined with an anti-fungal, was also used on her face. Ms Weeks became deaf and, on investigation, her ears were discovered to have become blocked by dead skin. This was removed by using warm olive oil. After that we made sure that all dead skin was removed by coating a cotton bud with liquid paraffin and white soft paraffin 50/50.The eyes were examined by an ophthalmologist who advised on the use of glass rodding to prevent any adhesions. The glass rod was slipped between the eyeball and lid and run across several times followed by chloramphenicol, prednisolone sodium phosphate (Predsol) and hypromellose eye drops. Moist gauze soaked in saline was laid on the eyelids to cleanse the skin and liquid paraffin and white paraffin 50/50 was applied carefully with a cotton bud on to the lid and surrounding skin.
Ms Weeks had lost some of the oral mucosa due to toxic epidermal necrolysis and also had oral thrush. Because of the pain, she was fed via a nasogastric tube. A corticosteroid paste (Adcortyl in Orabase) was applied to the mucosa and 50/50 to the lips to avoid fissuring. Oral fluids were allowed when she was able.The physiotherapist devised an exercise programme to prevent Ms Weeks from developing contractures, muscle wastage and foot drop, most of which was carried out under anaesthesia. Special attention was paid to the hands.The psychological impact of undergoing such a radical change in body image with the resultant loss of self-esteem could not be overlooked. Ms Weeks was a strong character with a good sense of humour. She had an inquisitive mind and always made sure that she was fully informed of her condition, treatment and prognosis. She saw her own body shape change drastically and reform as her skin regrew - her skin colouring was now varied due to post-inflammatory hyperpigmentation which would improve over time. She was encouraged to discuss openly any of her fears and anxieties and developed a close relationship with the nurses caring for her.To the nurses in the primary team, caring for Ms Weeks was also traumatic. Managing a totally unknown condition is always threatening, but one in which the skin came away in their hands and caused such pain became a real challenge.
Although Ms Weeks was supported throughout this period, we were concerned that she would require further psychological help.At the end of her stay she decided that she did not require help. However, she knew that if at a later date she changed her mind, it would be arranged. Ms Weeks was offered an appointment with the Red Cross camouflage service, which was on hand to offer advice about appropriate techniques to hide the hyperpigmentation on her face and other exposed areas, but this again was declined.Ms Weeks was in ICU for three-and-a-half weeks and her skin healed well. She was left with multihyperpigmented skin, which over time may resolve itself.- The patient’s name has been changed